The dermatopathology of drug eruptions

A. Neil Crowson, Cynthia M. Magro, Clifton White

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Cutaneous drug eruptions are among the most common adverse reactions to drug therapy, the etiology of which reflects immunologic and/or nonimmunologic mechanisms, the former encompassing all of the classic immune mechanisms of Gell and Combs. The latter reflect cumulative and synergistic effects of drugs including interactions of pharmacokinetic and pharmacodynamic factors such as the alteration by one agent of the effective serum concentration of another and the molecular interactions of drugs and their metabolites. It has recently been observed that concurrent infection with lymphotropic viruses may enhance drug effects by promoting lymphoid blast transformation and lymphocyte survival. Drug reactions may also be dramatically affected by intercurrent systemic connective tissue disease syndromes that promote enhanced lymphocyte longevity and the acquisition of progressively broadening autoantibody specificities, a phenomenon that is also of import in drug-induced lupus erythematosus. To confirm the relationship between drug intake and the provocation of a cutaneous eruption in any given patient, ideally one should establish that (1) the onset of the eruption correlates temporally with drug ingestion, resolves with discontinuation of the suspect agent, and recurs following rechallenge; (2) the suspect drug is established to provoke the adverse effect seen in the patient; and (3) an alternate explanation is unlikely.

Original languageEnglish (US)
Pages (from-to)117-146
Number of pages30
JournalCurrent Problems in Dermatology
Volume14
Issue number4
StatePublished - Jul 2002
Externally publishedYes

Fingerprint

Drug Eruptions
Pharmaceutical Preparations
Drug Interactions
Lymphocytes
Comb and Wattles
Skin
Connective Tissue Diseases
Lymphocyte Activation
Autoantibodies
Pharmacokinetics
Eating
Gels
Viruses
Drug Therapy
Infection
Serum

ASJC Scopus subject areas

  • Dermatology

Cite this

Crowson, A. N., Magro, C. M., & White, C. (2002). The dermatopathology of drug eruptions. Current Problems in Dermatology, 14(4), 117-146.

The dermatopathology of drug eruptions. / Crowson, A. Neil; Magro, Cynthia M.; White, Clifton.

In: Current Problems in Dermatology, Vol. 14, No. 4, 07.2002, p. 117-146.

Research output: Contribution to journalArticle

Crowson, AN, Magro, CM & White, C 2002, 'The dermatopathology of drug eruptions', Current Problems in Dermatology, vol. 14, no. 4, pp. 117-146.
Crowson AN, Magro CM, White C. The dermatopathology of drug eruptions. Current Problems in Dermatology. 2002 Jul;14(4):117-146.
Crowson, A. Neil ; Magro, Cynthia M. ; White, Clifton. / The dermatopathology of drug eruptions. In: Current Problems in Dermatology. 2002 ; Vol. 14, No. 4. pp. 117-146.
@article{bc1e4ce6c5bd4c7c9df3ea946214c78a,
title = "The dermatopathology of drug eruptions",
abstract = "Cutaneous drug eruptions are among the most common adverse reactions to drug therapy, the etiology of which reflects immunologic and/or nonimmunologic mechanisms, the former encompassing all of the classic immune mechanisms of Gell and Combs. The latter reflect cumulative and synergistic effects of drugs including interactions of pharmacokinetic and pharmacodynamic factors such as the alteration by one agent of the effective serum concentration of another and the molecular interactions of drugs and their metabolites. It has recently been observed that concurrent infection with lymphotropic viruses may enhance drug effects by promoting lymphoid blast transformation and lymphocyte survival. Drug reactions may also be dramatically affected by intercurrent systemic connective tissue disease syndromes that promote enhanced lymphocyte longevity and the acquisition of progressively broadening autoantibody specificities, a phenomenon that is also of import in drug-induced lupus erythematosus. To confirm the relationship between drug intake and the provocation of a cutaneous eruption in any given patient, ideally one should establish that (1) the onset of the eruption correlates temporally with drug ingestion, resolves with discontinuation of the suspect agent, and recurs following rechallenge; (2) the suspect drug is established to provoke the adverse effect seen in the patient; and (3) an alternate explanation is unlikely.",
author = "Crowson, {A. Neil} and Magro, {Cynthia M.} and Clifton White",
year = "2002",
month = "7",
language = "English (US)",
volume = "14",
pages = "117--146",
journal = "Current Problems in Dermatology",
issn = "1040-0486",
publisher = "Mosby Inc.",
number = "4",

}

TY - JOUR

T1 - The dermatopathology of drug eruptions

AU - Crowson, A. Neil

AU - Magro, Cynthia M.

AU - White, Clifton

PY - 2002/7

Y1 - 2002/7

N2 - Cutaneous drug eruptions are among the most common adverse reactions to drug therapy, the etiology of which reflects immunologic and/or nonimmunologic mechanisms, the former encompassing all of the classic immune mechanisms of Gell and Combs. The latter reflect cumulative and synergistic effects of drugs including interactions of pharmacokinetic and pharmacodynamic factors such as the alteration by one agent of the effective serum concentration of another and the molecular interactions of drugs and their metabolites. It has recently been observed that concurrent infection with lymphotropic viruses may enhance drug effects by promoting lymphoid blast transformation and lymphocyte survival. Drug reactions may also be dramatically affected by intercurrent systemic connective tissue disease syndromes that promote enhanced lymphocyte longevity and the acquisition of progressively broadening autoantibody specificities, a phenomenon that is also of import in drug-induced lupus erythematosus. To confirm the relationship between drug intake and the provocation of a cutaneous eruption in any given patient, ideally one should establish that (1) the onset of the eruption correlates temporally with drug ingestion, resolves with discontinuation of the suspect agent, and recurs following rechallenge; (2) the suspect drug is established to provoke the adverse effect seen in the patient; and (3) an alternate explanation is unlikely.

AB - Cutaneous drug eruptions are among the most common adverse reactions to drug therapy, the etiology of which reflects immunologic and/or nonimmunologic mechanisms, the former encompassing all of the classic immune mechanisms of Gell and Combs. The latter reflect cumulative and synergistic effects of drugs including interactions of pharmacokinetic and pharmacodynamic factors such as the alteration by one agent of the effective serum concentration of another and the molecular interactions of drugs and their metabolites. It has recently been observed that concurrent infection with lymphotropic viruses may enhance drug effects by promoting lymphoid blast transformation and lymphocyte survival. Drug reactions may also be dramatically affected by intercurrent systemic connective tissue disease syndromes that promote enhanced lymphocyte longevity and the acquisition of progressively broadening autoantibody specificities, a phenomenon that is also of import in drug-induced lupus erythematosus. To confirm the relationship between drug intake and the provocation of a cutaneous eruption in any given patient, ideally one should establish that (1) the onset of the eruption correlates temporally with drug ingestion, resolves with discontinuation of the suspect agent, and recurs following rechallenge; (2) the suspect drug is established to provoke the adverse effect seen in the patient; and (3) an alternate explanation is unlikely.

UR - http://www.scopus.com/inward/record.url?scp=0036634185&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036634185&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0036634185

VL - 14

SP - 117

EP - 146

JO - Current Problems in Dermatology

JF - Current Problems in Dermatology

SN - 1040-0486

IS - 4

ER -